Recent health news, buzzworthy medical blogs, and personal wellness advice curated by our PinnacleCare team and our CEO, Dr. Miles Varn.
Medication errors: 4 steps to protect your children
As cold and flu season ramps up, parents and caregivers will be measuring out a range of liquid medicines—from pain and fever relievers to antibiotics—to give to their young children. But how sure are you that the dose you’re giving your children is accurate? A recent study published in the journal Pediatrics highlights how often medication errors occur when children are taking liquid medications.
The study, which included more than 2,000 caregivers of children age 8 and younger in Atlanta, New York, and Stanford, California, found that 84.4% of the caregivers made one or more dosing errors when asked to measure out 9 doses of liquid medication using different measuring tools. Of those errors, 68% of the study participants poured too much medication.
The measuring tools they used included a dosing cup and two different types of oral syringes. While medication errors were made with all three types of tools, the most errors were made when using dosing cups. In fact, the use of cups was four times more likely to result in a dosing error than an oral syringe. The cups were associated with more errors because going over the mark significantly increased the dose because the cups are wider at the top.
An earlier study conducted at Nationwide Children’s Hospital in Columbus, Ohio, supports these conclusions. That study found nearly 700,000 children under age 6 were given the incorrect dose of medication during a 10-year period. Most of the errors involved liquid medications. Twenty-five children died and 1,900 more required hospitalization as a result of the errors studied.
The health risks of medication errors
There are dangers in giving a child both too much and too little medication. An overdose of acetaminophen (Tylenol) or ibuprofen (Advil, Motrin) can cause a range of side effects, including abdominal pain, nausea, vomiting, rapid heart rate, and increased blood pressure. Consistently overdosing on acetaminophen or taking significantly too much of this medication at one time can cause liver damage. Too large a dose of cough and cold medication may cause seizures.
Under dosing can also have a negative effect. The medicine is less likely to be effective if you give your child too small a dose of antibiotics or a fever reducer.
Take these steps to lower your child’s risk of medication errors
There are several steps you can take to decrease your child’s risk of experiencing a medication error:
- Use an oral syringe rather than a dosing cup. Ask your pharmacist to provide an oral syringe when you get your child’s prescription filled and ask him or her to show you what the correct dose looks like. You can buy a plastic oral syringe to use when giving over-the-counter medications. Pour the dose into a dosing cup, then draw it up into the syringe to double check your dosing and avoid contaminating the bottle of medicine.
- Check the measurement unit. Different medications, especially non-prescription varieties, use different units of measurement. Check to see if the measurement is in teaspoons or milliliters so you measure the dose accurately.
- Use weight rather than age guidelines for dosage. Over-the-counter medications often list dose by age, but basing dosage on your child’s weight is more accurate. Ask your pediatrician to calculate the appropriate dose of over-the-counter medications based on your child’s weight.
- Check the ingredients on combination medications. Medication errors can also occur when you accidentally give your child two medications with overlapping ingredients. If you’re giving a cough and cold medication, read the complete ingredient list to see if it also includes acetaminophen or ibuprofen.